Many patients complain of dizziness or light headedness on rising from the sitting or supine position. Postural dizziness has been loosely correlated with postural or orthostatic hypotension (OH). The American Academy of Neurology (1996) has issued a consensus statement defining orthostatic hypotension which can be found here in a later post. There is some inconsistency in both education and practice regarding measurement techniques for orthostatic hypotension.
A recent article in Clinical Autonomic Research (Jan, 2011) confirmed what we have seen in our balance clinic over the past decade or so. About 10% of patients referred to us for vestibular evaluation are found to have signs or symptoms of orthostatic hypotension. Hypotension is low blood pressure. Orthostatic Hypotension is low blood pressure as a result of position change, typically rising from the sitting or lying position.
Oxygen is the fuel for the brain, and is delivered via blood. The average human body holds about 5.5 liters of blood. From a physiologic standpoint, OH causes transient symptoms of cerebral hypoperfusion. As much as 800 ml. of blood can pool in the lower extremities upon rising.
In a healthy person, the carotid sinus reflex works to maintain continuous blood flow to the brain on assuming the upright position. A complex series of vascular, cardiac, muscular and neurologic changes occur. Muscles in the lower extremities contract, compressing veins. Cardiac output increases. Arteries in the lower body constrict, increasing blood pressure. These change are triggered by baroreceptors located in the carotid arteries which detect any change in blood pressure .
Orthostatic hypotension is not uncommon in patients taking medication for hypertension or cardiac disease, and may also occur as a result of long term use of tricycle anti-depressants . Anti-hypertensives, (particularly Lisinopril and Hydrochlorothiazide), and diuretics (particularly Lasix) can contribute to OH in as many as 50 to 60% of patients taking one or more of these medications . OH is also commonly associated with autonomic nervous system neuropathy secondary to Diabetes or Parkinson disease.
Next week will look at proper techniques to assess this condition. If you are currently taking medication for hypertension, and you experience frequent lightheadedness and dizziness when you stand up, stay tuned. .
Prevalence and complications of orthostatic dizziness in the general population. (2011 Jan 30) Radtke A, Lempert T, von Brevern M, Feldmann M, Lezius F, Neuhauser H. Department of Neurology, Charité Campus Virchow Klinikum, Augustenburger platz 1, 13353, Berlin, Germany, email@example.com. Clin Auton Res